Thunderstorm Wind, Tripp
- When
- June 20, 12:10 AM CST
- Where
- Tripp County, 4 mi SE of Witten
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.389, -100.024
Strong wind gusts accompanied early morning severe thunderstorms across Tripp County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong wind gusts accompanied early morning severe thunderstorms across Tripp County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 19, 11:19 PM CST, 51 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1119 PM MDT FRI JUN 19 2015 .SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT ISSUED AT 259 PM MDT FRI JUN 19 2015 REGION REMAINS UNDER NEARLY ZONAL UPPER FLOW...WITH A WEAK SHORTWAVE MOVING THROUGH MT. SURFACE LOW/COLD FRONT CONTINUE TO APPROACH THE DAKOTAS. SKIES ARE MOSTLY SUNNY...WITH TEMPERATURES IN THE 70S TO LOWER 80S AND DEW POINTS IN THE 60S. STILL LOOKING LIKE A GOOD CHANCE FOR SEVERE THUNDERSTORMS TONIGHT...ESPECIALLY ACROSS THE NORTHERN HALF OF THE CWA WHERE MLCAPE AROUND 3500 J/KG COMBINES WITH EXCELLENT SHEAR AND BEST UPPER FORCING. 18Z SOUNDING SHOWS STRONG CAP...WHICH IS SUPPORTED BY HARDLY ANY CUMULUS OVER THE HILLS. FORECAST SOUNDINGS INDICATE THE CAP HOLDING ACROSS THE SOUTHERN HALF OF THE CWA...AND BREAKING THIS EVENING ACROSS NORTHWESTERN SD...AND SO STILL EXPECT GREATEST CHANCE OF SEVERE WEATHER ACROSS THE NORTH. LARGE HAIL IS POSSIBLE TONIGHT...BUT THE GREATEST THREAT LOOKS TO BE DAMAGING WINDS AS THE MCS BOWS OUT. LOW-LEVEL HELICITY INDICATES THAT TORNADOES MAY BE POSSIBLE THIS EVENING AS WELL. MODELS ARE FAIRLY CONSISTENT WITH THE STORMS MOVING OUT OF THE CWA BY ABOUT 06Z. SATURDAY MORNING WILL BE DRY. FOLLOWING THE COLD FRONT...WINDS WILL BE NORTHWESTERLY AND HIGHS WILL BE SLIGHTLY COOLER...IN THE MID 70S TO MID 80S. 1000-2000 J/KG MLCAPE DEVELOP ACROSS SOUTHWEST SD/BLACK HILLS/NORTHEAST WYOMING IN THE AFTERNOON. SHEAR AGAIN WILL BE 60+KTS ACROSS THAT AREA...AND WITH A WEAK CAP...SOME STRONG TO SEVERE STORMS MAY DEVELOP IN THE EVENING AND OVERNIGHT. .LONG TERM...SUNDAY THROUGH FRIDAY ISSUED AT 259 PM MDT FRI JUN 19 2015 DOMINATE PROGRESSIVE WESTERLY FLOW WILL PREVAIL IN THE PERIOD WITH NEAR DAILY CHANCES FOR SHRA/TS AS SEVERAL SMALL SCALE WAVES TRAVERSE THE AREA. AMPLE LL MOISTURE WILL SUPPORT CHANCE TO HIGH CHANCE POPS NEARLY EVER DAY. THE ONLY EXCEPTION MAY BE TOWARD THE MIDDLE OF NEXT WEEK WHEN A MORE PRONOUNCED SHORTWAVE RIDGE IS PROGGED IN THE ECMWF AND GFS. AMPLE LL MOISTURE WITH NO STRONG CP INTRUSIONS WILL CONTINUE MOISTURE RECYCLING...SUPPORTING DECENT INSTABILITY WITH ANY IMPULSE. TEMPS WILL REMAIN AROUND SEASONAL NORMS...POTENTIALLY RUNNING ON THE COOL SIDE OF NORMAL GIVEN ONGOING MOIST CONDITIONS. ATTM...NO STRONG SIGNALS OF ANY PATTERN CHANGES IN THE PERIOD AS STRONG UPPER LEVEL TOUGHING REMAINS OVER THE NORTHERN PAC. THE ECMWF/GFS CONTINUE TO HINT AT A POTENTIAL PATTERN CHANGE TOWARD NEXT WEEKEND...BUILDING A SIG RIDGE OVER WESTERN NOAM. HOWEVER...TOO MANY UNKNOWNS REMAIN WRT THE FLOW ESP IMPACTS FROM THE ONGOING EL NINO AS TO WHETHER OR NOT LARGE SCALE RIDGING WILL DEVELOP TO THE EXTENT THAT DETERMINISTIC RUNS PROGG. && .AVIATION...FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT ISSUED AT 1112 PM MDT FRI JUN 19 2015 A LARGE AREA OF STRONG THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS CURRENTLY OVER PARTS OF WESTERN SOUTH DAKOTA WILL CONTINUE TO MOVE EAST AND OUT OF THE FORECAST AREA BY AROUND 08Z. AREAS OF MVFR CONDITIONS IN STRATUS WILL CONTINUE OVER PARTS OF NORTHEASTERN WYOMING THROUGH THE REST OF THE NIGHT. MVFR CONDITIONS IN STRATUS AND FOG ARE EXPECTED TO DEVELOP ALONG THE EASTERN SLOPES OF THE BLACK HILLS FROM 8Z TO 12Z WITH CONDITIONS THEN IMPROVING QUICKLY DURING THE MORNING. THERE IS ANOTHER CHANCE OF THUNDERSTORMS OVER AND NEAR THE BLACK HILLS ON SATURDAY AFT 18Z WITH A BETTER CHANCE OF THUNDERSTORMS OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA ON SATURDAY EVENING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...POJORLIE LONG TERM...JC AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 318 PM MDT FRI JUN 19 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-201315- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 318 PM MDT FRI JUN 19 2015 ...TORNADO WATCH FROM THIS AFTERNOON THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS ACROSS PARTS OF NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA...WITH A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST SD INTO CENTRAL SOUTH DAKOTA. LARGE HAIL...STRONG WIND GUSTS...AND HEAVY RAIN WILL BE THE MAIN THREATS FROM SEVERE STORMS. TORNADIC THUNDERSTORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FOR SATURDAY AND SUNDAY...ADDITIONAL WEATHER DISTURBANCES WILL BRING CHANCES FOR THUNDERSTORMS FOR THE WEEKEND...WITH A FEW STRONGER STORMS POSSIBLE...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS. DAILY CHANCES FOR THUNDERSTORMS CAN BE EXPECTED FOR MUCH OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1045 PM MDT FRI JUN 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL 2 W HAYWARD 43.87N 103.38W
06/19/2015 E1.00 INCH PENNINGTON SD TRAINED SPOTTER
MOSTLY PEA SIZE WITH A FEW QUARTER SIZE HAIL
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1053 PM MDT FRI JUN 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM HAIL WALL 43.99N 102.24W
06/19/2015 E0.75 INCH PENNINGTON SD STORM CHASER
REPORT VIA SPOTTER NETWORK
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1058 PM MDT FRI JUN 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND GST 2 E COTTONWOOD 43.96N 101.86W
06/19/2015 M55 MPH JACKSON SD DEPT OF HIGHWAYS
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1101 PM MDT FRI JUN 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM HAIL 1 E HERMOSA 43.84N 103.17W
06/19/2015 E2.25 INCH CUSTER SD PUBLIC
REPORT VIA TWITTER
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1108 PM MDT FRI JUN 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND GST 2 SW BRIDGER 44.53N 101.93W
06/19/2015 M67 MPH ZIEBACH SD DEPT OF HIGHWAYS
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1130 PM MDT FRI JUN 19 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM TSTM WND GST 8 S WALL 43.88N 102.24W
06/19/2015 M73 MPH PENNINGTON SD MESONET
&&
MCKEMYThe North Platte radar (KLNX), 165 km away, was scanning. The volume nearest the first event began at 06:14 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584739, 584741.